Illinois, 2016Flash Flooding in Illinois, August 15, 2016
August 15, 2016 · NWS LSX · 2 events in 2 counties and zones
Another round of heavy rain moved through east central,southeast Missouri and southern Illinois. The soils were already saturated, so when an additional 5 to 6 inches fell, there were numerous reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of heavy rain moved through east central,southeast Missouri and southern Illinois. The soils were already saturated, so when an additional 5 to 6 inches fell, there were numerous reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 15, 3:08 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 15, 3:08 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
408 AM CDT MON AUG 15 2016
.SHORT TERM... (Through Wednesday)
Issued at 405 AM CDT Mon Aug 15 2016
Focus thru the short term remains precip/heavy rainfall chances.
It seems rainfall rates have not been as high as prev anticipated.
However, much of the area within the watch has received anywhere
from 2" to upwards of 5" over the past 12 hours. Some of these areas
may not take much additional rainfall to see water issues. Will
therefore keep the Flash Flood Watch as-is for now.
The other factor playing into this is that mdls agree introducing
CAPE into the area today. While it is not much and is along the sern
portions of the CWA, it is enuf for concern.
Will need to monitor winds, mainly this morning. With some
cyclogenesis underway, the pressure gradient has increased, causing
some stronger winds just ahead of the sfc low. This shud continue as
the low moves newd thru the region. At this time, do not anticipate
long lived strong gusts.
Beyond tonight, continued a GFS/ECMWF compromise regarding PoPs as
the sfc fnt pushes SE of the region.
As for temps, continued a cool day today due to clouds/rain. Began a
rapid warm-up on Tues as mdls progd the thermal ridge pushing into
nrn portions of the CWA. This trend continues into Wed and have
trended aoa the warmer guidance.
Tilly
.LONG TERM... (Thursday through Sunday)
Issued at 405 AM CDT Mon Aug 15 2016
(Thursday through Monday)
Little change from previous forecast. EMCWF and GFS both are in
agreement that upper trough will move through the area Friday night
into Saturday morning. A surface high on Thursday moves out ahead of
cold front that pushes through early Saturday. The best chance for
precip will be at this time with scattered thunderstorms possible.
Surface high returns for Sunday and Monday. Temperatures should be
near normal with 850mb temps in the mid to upper teens C with Sunday
being the exception with slightly below normal temps.
Walsh
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1106 PM CDT Sun Aug 14 2016
Rain shield across southeast MO and southwest IL was spreading
northward through the St Louis metro area late this evening, and
persistent rain is expected in this area through the rest of
tonight and Monday. The rainfall should also get heavier late
tonight due to an intensifying southerly low level jet ahead of an
approaching low moving from AR into south central MO. Some of this
rain may at least briefly spread as far west as COU and as far
north as UIN by Monday morning. The prevailing cloud ceiling will
lower into the IFR catagory in the St Louis metro area late
tonight, and into the MVFR catagory in UIN and COU by Monday
morning. East-northeasterly surface winds will back around to a
west-northwesterly direction on Monday as the surface low moves
northeastward through east central MO into central IL.
SPECIFICS FOR KSTL: Rain shield across southeast MO and southwest
IL was spreading northward through the STL area late this
evening, and persistent rain is expected in this area through the
rest of tonight and Monday. The rainfall should also get heavier
late tonight due to an intensifying southerly low level jet ahead
of an approaching low moving from AR into south central MO.
The prevailing cloud ceiling will lower into the IFR catagory in
STL late tonight and may remain IFR through the rest of the
forecast period. East-northeasterly surface winds will back
around to a west-northwesterly direction on Monday as the surface
low moves northeastward through east central MO into central IL.
GKS
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 76 69 86 70 / 100 60 30 10
Quincy 77 65 86 67 / 30 20 10 10
Columbia 76 64 87 65 / 30 20 10 5
Jefferson City 77 65 87 66 / 40 20 10 5
Salem 78 67 79 67 / 100 70 50 10
Farmington 75 65 79 65 / 100 60 40 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday morning for Crawford MO-
Franklin MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Washington MO.
IL...Flash Flood Watch through Tuesday morning for Bond IL-Clinton IL-
Fayette IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 15, 3:25 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
425 AM CDT MON AUG 15 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
425 AM CDT MON AUG 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
HEAVY RAINFALL IS EXPECTED OVER PARTS OF EAST CENTRAL AND
SOUTHEAST MISSOURI AS WELL AS SOUTHWEST AND SOUTH CENTRAL
ILLINOIS. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
TWO INCHES OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.
TILLY
In the hours before
Local storm report, Aug 15, 2:45 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HEAVY RAIN ST. LOUIS 38.64N 90.24W
08/15/2016 M1.65 INCH ST. LOUIS CITY MO TRAINED SPOTTER
TAMM AVENUE AND I-64
&&
BYRDLocal storm report, Aug 15, 3:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HEAVY RAIN FERGUSON 38.75N 90.29W
08/15/2016 M2.39 INCH ST. LOUIS MO TRAINED SPOTTER
SINCE MIDNIGHT. ALSO...HAD 0.37 INCHES FOR A 24 HOUR
TOTAL ON SUNDAY.
&&
BYRDLocal storm report, Aug 15, 3:46 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLOOD CALEDONIA 37.76N 90.77W
08/15/2016 WASHINGTON MO 911 CALL CENTER
HWY 21 AT HWY 32 WATER OVER ROAD
&&
WALSHLocal storm report, Aug 15, 3:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM FLOOD 5 W PILOT KNOB 37.62N 90.74W
08/15/2016 IRON MO 911 CALL CENTER
EAST FORK OF BLACK RIVER 2 FEET ABOVE BRIDGE
&&
WALSHLocal storm report, Aug 15, 4:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
521 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM HEAVY RAIN 2 S MAEYSTOWN 38.20N 90.23W
08/15/2016 M3.00 INCH MONROE IL TRAINED SPOTTER
OVERNIGHT TOTAL
&&
WALSHLocal storm report, Aug 15, 5:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT MON AUG 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN FARMINGTON 37.78N 90.43W
08/15/2016 M4.33 INCH ST. FRANCOIS MO CO-OP OBSERVER
24 HOUR TOTAL
&&
WALSHFlash Flood, Randolph
- When
- August 15, 5:00 AM CST to 7:00 AM CST
- Where
- Randolph County, 1.17 mi S of Tilden to 1.97 mi N of Baldwin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.203, -89.681
Up to 6 inches of rain fell onto already saturated soils causing flash flooding. Several roads were flooded including Houston Road where it goes over Plum Creek. There was at least a foot of water over the bridge in this location.
Flash Flood, Madison
- When
- August 15, 7:50 AM CST to 9:00 AM CST
- Where
- Madison County, 1.28 mi SW of Oldenburg to 2.1 mi S of Kuhn
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.789, -90.119
Up to 6 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded, especially in the Granite City area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 15, 20161 death · 1 injured · $150,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 15, 20161 death · 68 kt wind · 19 events
- Tornadoes in Indiana, August 15, 2016$89,000 · EF2 · 8 events
- Flash Flood in Indiana, August 15 to 16, 2016$5.1 million · 1 event
- Flash Flooding in Missouri, August 15, 2016$25,000 · 6 events
- Damaging Winds in Virginia, August 15, 2016$27,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 15, 20161 in hail · 21 events
- Damaging Winds in Virginia, August 15, 201652 kt wind · 21 events
- Damaging Winds in Ohio, August 15, 2016$13,000 · 50 kt wind · 12 events
- Lightning Strike in Virginia, August 15, 2016$20,000 · 1 event
- Damaging Winds in West Virginia, August 15, 2016$15,000 · 50 kt wind · 3 events
- Flash Flooding in Texas, August 15 to 16, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663029, 663030.